New Mexico, 2018

High Wind in New Mexico, March 15, 2018

March 15, 2018 · NWS EPZ · 5 events in 5 counties and zones

A strong upper low was moving onshore into the Pacific Northwest with an 80-90 knot jet over the Borderland. A surface low was located over eastern Colorado with an associated cold front moving through the region bringing wind gusts up to 90 mph to south central New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving onshore into the Pacific Northwest with an 80-90 knot jet over the Borderland. A surface low was located over eastern Colorado with an associated cold front moving through the region bringing wind gusts up to 90 mph to south central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 15, 2:00 AM MST, 12 hours earlier.

Area forecast discussion, Mar 15, 2:00 AM MST, 12 hours before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 AM MDT Thu Mar 15 2018

.SYNOPSIS...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Westerly winds
will bring seasonably warm dry weather Friday and Saturday.
Another upper disturbance with a weak cold front will result in
windy conditions again on Sunday with slightly cooler temperatures
on Sunday and Monday. Warmer dry weather is expected next Tuesday
and Wednesday.

&&

.DISCUSSION...
Early this morning a deep upper low was drifting slowly to the
southeast toward Oregon with associated trough axis extending far
to the south through Baja. An embedded vorticity maximum/short
wave is expected to eject across the southern and central Rockies
today including southern New Mexico and west Texas causing
gradients to tighten. PVA plus divergence aloft associated with
120 upper jet streak will induce pronounced lee cyclogenesis over
eastern Colorado with trailing surface trough axis extending into
eastern New Mexico. This extratropical cyclone will be rather
large with cyclonic circulation extending into the CWA.
Consequently low level pressure gradients will also strengthen.
The westerly winds will also transport more warm dry air into the
area with diurnal warming contributing to dry lapse rates from
the surface to around 600 mb by late afternoon allowing for deep
mixing.

These factors will produce windy conditions this afternoon and
early this evening with current wind advisories looking on target.
However also expect wind speeds reaching warning criteria over
very isolated locations...mainly along eastern facing slopes and
several mountain passes. Blowing dust may also lower visibilities
under a mile much of the area. Finally upward forcing may prove
adequate to cause very isolated light rain showers eastern zones.

Upper wave and lee cyclone will be east of the region by late
evening with winds diminishing. Weak cold air advection will
occur resulting in near normal high temperatures on Friday and
Saturday. West coast upper low will meanwhile drift further
southeast into the Great Basin on Saturday with downslope winds
inducing lee surface troughing through eastern New Mexico.
Gradients again tighten with this scenario causing breezy
conditions Saturday afternoon.

Primary trough axis accelerates eastward across the Rocky
Mountains on Sunday with lee cyclogenesis again occurring over
eastern Colorado. Consequently low and mid level gradients
strengthen likely producing windy conditions again on Sunday. An
attendant Pacific cold front will also move eastward across the
CWA in the afternoon and this will lower afternoon high
temperatures to around 5 degrees below normal both Sunday and
Monday.

Westerly winds expected to bring dry warmer conditions Tuesday and
Wednesday.

&&

.AVIATION...valid 15/12z-16/12z.
Strong low pressure system will bring windy conditions today with
west winds gusting around 50kt mainly from 18z-02z. This will
result in strong turbulence over some areas especially below
12,000 feet agl and along mountain slopes. In addition blowing
dust will lower the visibility to under a mile over a few
locations. Otherwise skies generally SCT-BKN070-100 and BKN250.
Winds diminishing to around 10-20kt after 02z.

&&

.FIRE WEATHER...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Winds will gust
around 50 mph this afternoon and this factor combined with warm
temperatures and low humidity may cause Red Flag conditions over a
few locations. Westerly winds will bring seasonably warm dry
weather Friday and Saturday. Another upper disturbance with a weak
cold front will result in windy conditions again on Sunday with
slightly cooler temperatures on Sunday and Monday. Warmer dry
weather is expected next Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  50  71  49 /   0   0   0   0
Sierra Blanca           74  46  71  47 /  10   0   0   0
Las Cruces              73  43  69  43 /   0   0   0   0
Alamogordo              71  43  67  43 /  10   0   0   0
Cloudcroft              53  27  49  27 /  10   0   0   0
Truth or Consequences   70  42  68  41 /   0   0   0   0
Silver City             61  34  60  36 /   0   0   0   0
Deming                  71  42  69  40 /   0   0   0   0
Lordsburg               69  42  67  39 /   0   0   0   0
West El Paso Metro      73  49  70  48 /   0   0   0   0
Dell City               76  45  74  45 /  10   0   0   0
Fort Hancock            78  48  74  49 /  10   0   0   0
Loma Linda              70  44  67  45 /  10   0   0   0
Fabens                  76  48  73  47 /   0   0   0   0
Santa Teresa            73  46  70  46 /   0   0   0   0
White Sands HQ          73  45  69  45 /   0   0   0   0
Jornada Range           72  39  69  41 /   0   0   0   0
Hatch                   73  39  71  41 /   0   0   0   0
Columbus                73  42  71  44 /   0   0   0   0
Orogrande               73  46  70  46 /  10   0   0   0
Mayhill                 62  33  60  34 /  10   0   0   0
Mescalero               60  32  58  33 /  10   0   0   0
Timberon                59  32  57  33 /  10   0   0   0
Winston                 63  32  62  32 /   0   0   0   0
Hillsboro               67  37  64  37 /   0   0   0   0
Spaceport               71  38  69  40 /   0   0   0   0
Lake Roberts            61  30  60  30 /   0   0   0   0
Hurley                  64  34  63  35 /   0   0   0   0
Cliff                   67  32  65  35 /   0   0   0   0
Mule Creek              63  32  61  35 /   0   0   0   0
Faywood                 65  36  63  36 /   0   0   0   0
Animas                  71  42  69  40 /   0   0   0   0
Hachita                 71  42  69  40 /   0   0   0   0
Antelope Wells          71  42  70  41 /   0   0   0   0
Cloverdale              67  41  66  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ402>417.

TX...Wind Advisory from noon today to 8 PM MDT this evening for
     TXZ418>424.

&&

05 Rogash
Hazardous weather outlook, Mar 15, 2:02 AM MST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
302 AM MDT Thu Mar 15 2018

NMZ401>417-TXZ418>424-161200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
302 AM MDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

West to southwest winds will gust around 50 mph most areas with
gusts to 60 mph higher mountains and eastern slopes this
afternoon and early this evening. Blowing dust will lower the
visibility to less than a mile over a few locations including
along portions of Interstate 10 between El Paso and Las Cruces
and also around Deming and Lordsburg.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds may gust around 40 to 50 mph with possible blowing dust on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Tularosa Basin

When
March 15, 2:00 PM MST to 7:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The Northrup Strip mesonet site recorded a peak gust of 70 mph.

High Wind, Southern Tularosa Basin

When
March 15, 2:00 PM MST to 7:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet

San Augustin Pass recorded a peak gust of 90 mph. Other peak gusts included 64 mph 1 mile southeast of the White Sands Missile Range Main Post, 59 mph at Orogrande and 58 mph 5 miles southeast of San Augustin Pass.

High Wind, Southern Dona Ana County/Mesilla Valley

When
March 15, 2:00 PM MST to 4:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The Twin Peaks mesonet station recorded a peak gust of 74 mph.

High Wind, Sacramento Mountains Above 7500 Feet

When
March 15, 2:00 PM MST to 4:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A mesonet site 1 mile south of Sunspot recorded a peak gust of 60 mph.

High Wind, West Slopes Sacramento Mountains Below 7500 Feet

When
March 15, 3:00 PM MST to 6:00 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A mesonet station 1 mile southwest of High Rolls recorded a peak gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745919, 745920, 745921, 745923, 745922.